Display Settings:

Format

Send to:

Choose Destination
Med J Aust. 1991 Jul 1;155(1):18-20.

Depo-Medrol and myelographic arachnoiditis.

Author information

  • 1Royal North Shore Hospital, St Leonards, NSW.

Abstract

OBJECTIVE:

This study was undertaken to see if patients who had a radiological diagnosis of arachnoiditis attributed to methylprednisolone acetate (Depo-Medrol, Upjohn Pty Limited) had the clinical syndrome of arachnoiditis.

DESIGN:

An attempt was made to review all patients, reported by Roche in 1984 with a radiological diagnosis of corticosteroid-induced arachnoiditis, by taking a detailed history and performing a physical examination.

SETTING:

The Department of Orthopaedics and Traumatic Surgery, The University of Sydney, The Royal North Shore Hospital, Sydney.

RESULTS:

Of the 18 patients reported by Roche 15 were located and participated in this study. The clinical syndrome of arachnoiditis was defined as a constant burning pain in the back and legs, impotence, marked limitation of spinal motion, alteration of sensation and power in the legs, and a need for regular analgesia. Three of the 15 patients had the clinical syndrome of arachnoiditis. The grade of radiological change was unrelated to the severity of symptoms. The details of doses and precise sites of administration were unavailable for the severely affected individuals.

CONCLUSIONS:

The absence of any other apparent cause for their symptoms implies that Depo-Medrol should not be used in or about the thecal sac.

Comment in

PMID:
1772484
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk